Kentucky, 2018

Damaging Winds in Kentucky, June 26, 2018

June 26, 2018 · NWS ILN · 4 events in 3 counties and zones

Scattered severe thunderstorms developed ahead of a cold front which was approaching the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered severe thunderstorms developed ahead of a cold front which was approaching the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 26, 12:58 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 26, 12:58 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
158 PM EDT Tue Jun 26 2018

.SYNOPSIS...
A warm front will lift northeast across the area, bringing showers
and thunderstorms today. Additional storms are expected
overnight through Wednesday ahead of an approaching cold front.
This front will push south of the Ohio River and weaken
Wednesday night. A ridge of high pressure at the surface and
aloft will build in late in the week into the weekend. This
ridge will offer hot temperatures with elevated heat index
values.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Warm front still resides southwest of the CWA late this
morning, but is expected to start lifting toward the northeast
this afternoon. At the same time, expect moisture to be on the
increase across the CWA, helping to promote moderate
instability and showers and thunderstorms. Highest instability
for this afternoon looks to occur across the Tri-State area,
although based on latest HRRR/HREF guidance, much of the CWA has
a good chance to receive showers and thunderstorms this
afternoon given propagation of existing upstream activity and
potential additional development.

Looking at regional radar, one area of convection across
central Indiana will continue to move east, making it into
east-central Indiana and west-central Ohio toward the noon
hour. A separate area of convection across southern Illinois
will also head toward the southwest CWA through the afternoon.
This second area of convection likely will focus across the Tri-
State area/northern Kentucky, and has the greatest potential to
produce severe weather (damaging wind gusts) and also localized
flooding as moisture/instability will be best in this area.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Mid level progressive low to open up and track through the
Great Lakes tonight into Wednesday. With surface warm front
passing to our northeast, expect a temporary lull in convection
to develop this evening in the warm sector.

Flow increases late tonight with aforementioned low moving into
the Great Lakes. Nose of 35-40 kt low level jet pivots into the
area late tonight. Some numerical model differences on timing
exist, but given forcing expect storms to develop and push into
the area between 09Z and 12Z. Have indicated a period of likely
pops for this period of forcing. Expect mild lows generally in
the upper 60s to the lower 70s.

Airmass destabilizes Wednesday ahead of approaching cold front
in band of southwest low level flow. With ongoing overnight
convection and outflow boundaries model differences exist
regarding the northern extent that stronger instability axis
makes it ahead of the front. Expect that moderate instby will
develop and given bulk shear of 30 kts, a chance of organized
storms and severe weather will be possible Wednesday. Again,
damaging winds will be the main threat. Expect Wednesdays highs
generally in the lower 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A ridge at the surface and aloft will dictate weather conditions for
most of this period.

Upper ridge axis will be to the west Wednesday night and Thursday,
while a surface high builds under the confluent flow on the east
flank of the upper ridge. The surface high will then be anchored
near the East Coast Friday, Saturday and into Sunday as the upper
ridge axis heads east across the Ohio Valley. For Sunday night and
Monday, the upper ridge is expected to be over the Atlantic Ocean,
with the flow aloft over the Ohio Valley becoming more westerly and
containing embedded short wave energy, as a cold front moves into
the region.

Chances for widespread precipitation will be greatly limited from
Wednesday night into Sunday by a lack of short wave forcing,
producing no more than isolated afternoon thunderstorms in the humid
airmass. For Sunday night and Monday, numerous short waves and
cooler air aloft will interact with an increasingly moist airmass
along the cold front to produce better chances for
widespread thunderstorms.

Hot temperatures and heat indices may be main story for much of the
period. Above normal geopotential heights, warm advection, and near
maximum solar angle will result in highs in the 90s. Heat indices
over 100 will probably require heat headlines as early as Friday
then continuing through the weekend.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Thunderstorms were already affecting KDAY at 18Z, and these will
likely hold together, move east and affect the Columbus
terminals 19Z-20Z. Meanwhile, another area of convection across
northern Kentucky will affect the Cincinnati terminals through
mid-afternoon. Expect gusty winds, possibly in excess of 35
knots, along with MVFR to IFR visibilities. Any convection will
likely be more isolated later in the afternoon/early evening
before another round of showers and possibly thunderstorms
develops/moves into the area late tonight/early Wednesday
morning as shortwave energy approaches. A cold front will then
promote a continuation of thunderstorms on Wednesday afternoon,
and a few thunderstorms may have strong gusty winds.

OUTLOOK...Thunderstorms possible through Wednesday evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...BPP
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...BPP
Hazardous weather outlook, Jun 26, 12:16 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
116 PM EDT Tue Jun 26 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271730-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
116 PM EDT Tue Jun 26 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon. A few thunderstorms may
produce damaging wind gusts and localized flooding, particularly
across southeast Indiana, southwest Ohio and northern Kentucky.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms will be possible on
Wednesday, with damaging winds the main threat.

Maximum heat indices will be around 100 during the day Friday,
100 to 105 Saturday and Sunday, and near 100 Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 26, 11:23 AM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1223 PM EDT TUE JUN 26 2018

INZ050-059-OHZ034-042-060-061-261645-
Union IN-Wayne IN-Montgomery OH-Darke OH-Preble OH-Mercer OH-
1223 PM EDT TUE JUN 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WAYNE AND
NORTHEASTERN UNION COUNTIES IN EAST CENTRAL INDIANA...NORTHERN
PREBLE...DARKE...NORTHWESTERN MONTGOMERY AND SOUTHERN MERCER COUNTIES
IN WEST CENTRAL OHIO UNTIL 1245 PM EDT...

At 1222 PM EDT, radar indicated strong thunderstorms along a line
extending from 7 miles northwest of Union City to near Centerville,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Richmond, Greenville, Eaton, Centerville, Versailles, St. Henry,
Arcanum, Lewisburg, Union City, New Paris, Fort Recovery, Ansonia,
New Madison, Fountain City, Webster, Abington, Wayne Lakes,
Gettysburg, Eldorado and Verona.

This includes the following Interstates...
 I-70 in Indiana between mile markers 146 and 156.
 I-70 in Ohio between mile markers 0 and 18.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4032 8445 3978 8447 3971 8482 3972 8501
      4001 8499 4001 8481 4040 8480 4050 8455
TIME...MOT...LOC 1622Z 252DEG 32KT 4028 8490 3978 8498

Hatzos
Special weather statement, Jun 26, 11:36 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1236 PM EDT TUE JUN 26 2018

OHZ034-035-042-043-051-261715-
Auglaize OH-Darke OH-Shelby OH-Mercer OH-Miami OH-
1236 PM EDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...DARKE...
SOUTHWESTERN AUGLAIZE...SOUTHERN MERCER AND NORTHWESTERN MIAMI
COUNTIES UNTIL 115 PM EDT...

At 1236 PM EDT, radar indicated a strong thunderstorm near
Greenville, moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Troy, Piqua, Greenville, West Milton, New Bremen, Minster,
Versailles, Covington, St. Henry, Arcanum, Newport, Bradford, Union
City, Fort Loramie, Fort Recovery, Pleasant Hill, Ansonia, New
Madison, Hardin and Webster.

This includes I-75 in Ohio between mile markers 76 and 79.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4033 8424 4006 8422 3993 8440 3995 8479
      4016 8481 4040 8480 4044 8440
TIME...MOT...LOC 1636Z 252DEG 33KT 4009 8471

Hatzos
Special weather statement, Jun 26, 11:38 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1238 PM EDT TUE JUN 26 2018

INZ050-059-066-OHZ060-070-261715-
Union IN-Wayne IN-Franklin IN-Butler OH-Preble OH-
1238 PM EDT TUE JUN 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN FRANKLIN COUNTY
IN SOUTHEASTERN INDIANA...SOUTHEASTERN WAYNE AND UNION COUNTIES IN
EAST CENTRAL INDIANA...PREBLE COUNTY IN WEST CENTRAL OHIO AND WESTERN
BUTLER COUNTIES IN SOUTHWESTERN OHIO UNTIL 115 PM EDT...

At 1237 PM EDT, radar indicated strong thunderstorms along a line
extending from New Paris to 6 miles southeast of Oldenburg, moving
east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Hamilton, Richmond, Oxford, Eaton, Brookville, Ross, Liberty, Camden,
Lewisburg, New Paris, West Alexandria, West College Corner, Darrtown,
Salem, Reily, Millville, Scipio, College Corner, Somerville and West
Elkton.

This includes the following Interstates...
 I-70 in Indiana between mile markers 154 and 156.
 I-70 in Ohio between mile markers 0 and 17.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3986 8487 3988 8448 3986 8448 3931 8464
      3931 8513
TIME...MOT...LOC 1637Z 266DEG 29KT 3987 8478 3930 8509

Hatzos
Special weather statement, Jun 26, 12:10 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
110 PM EDT TUE JUN 26 2018

OHZ035-043-044-051>053-261745-
Champaign OH-Auglaize OH-Logan OH-Shelby OH-Clark OH-Miami OH-
110 PM EDT TUE JUN 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SHELBY...WESTERN
CHAMPAIGN...WESTERN LOGAN...NORTHWESTERN CLARK...SOUTHERN AUGLAIZE
AND MIAMI COUNTIES UNTIL 145 PM EDT...

At 110 PM EDT, radar indicated strong thunderstorms along a line
extending from near Fort Loramie to near West Milton, moving east at
45 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Troy, Sidney, Piqua, Bellefontaine, Tipp City, New Carlisle, West
Milton, New Bremen, Minster, Covington, St. Paris, Newport, Bradford,
Anna, Fort Loramie, Jackson Center, Russells Point, De Graff,
Pleasant Hill and Botkins.

This includes I-75 in Ohio between mile markers 66 and 107.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4035 8379 3992 8393 3992 8441 4042 8444
      4051 8430 4052 8391
TIME...MOT...LOC 1710Z 264DEG 37KT 4035 8430 3996 8438

Hatzos
Special weather statement, Jun 26, 12:11 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wilmington OH
111 PM EDT TUE JUN 26 2018

OHZ060-061-261745-
Montgomery OH-Preble OH-
111 PM EDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PREBLE AND MONTGOMERY
COUNTIES UNTIL 145 PM EDT...

At 111 PM EDT, radar indicated a strong thunderstorm near West
Alexandria, moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Dayton, Kettering, Huber Heights, Trotwood, Miamisburg, Springboro,
Vandalia, Englewood, Moraine, Carlisle, Oakwood, West Carrollton,
Lewisburg, West Alexandria, Gratis, Riverside, Clayton, Union,
Brookville and Germantown.

This includes the following Interstates...
 I-70 in Ohio between mile markers 14 and 38.
 I-75 in Ohio between mile markers 42 and 65.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3991 8454 3992 8416 3990 8417 3988 8415
      3988 8411 3983 8409 3981 8410 3965 8411
      3959 8414 3960 8460
TIME...MOT...LOC 1711Z 276DEG 33KT 3980 8446

Hatzos
Special weather statement, Jun 26, 12:35 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
135 PM EDT TUE JUN 26 2018

OHZ051-053-061-062-261815-
Montgomery OH-Clark OH-Greene OH-Miami OH-
135 PM EDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK...GREENE...
EASTERN MONTGOMERY AND SOUTHEASTERN MIAMI COUNTIES UNTIL 215 PM
EDT...

At 135 PM EDT, radar indicated a strong thunderstorm over Dayton,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Dayton, Springfield, Kettering, Beavercreek, Huber Heights, Fairborn,
Xenia, Miamisburg, Vandalia, Tipp City, Bellbrook, Moraine, New
Carlisle, Oakwood, Yellow Springs, Wright-Patterson Afb, West
Carrollton, Cedarville, Enon and Wilberforce.

This includes the following Interstates...
 I-70 in Ohio between mile markers 32 and 55.
 I-75 in Ohio between mile markers 42 and 67.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3994 8381 3976 8376 3957 8389 3960 8431
      3996 8421
TIME...MOT...LOC 1735Z 254DEG 36KT 3975 8419

Hatzos

The radar

The Louisville radar (KLVX), 110 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 26, 1:11 PM EST to 1:21 PM EST
Where
Carroll County, 2.14 mi NNW of Eagle Station
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.660, -85.030

A tree was knocked down near mile marker 39 on I-71, and it was blocking the right lane.

Thunderstorm Wind, Owen

When
June 26, 1:23 PM EST to 1:33 PM EST
Where
Owen County, Gratz
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.470, -84.950

Several trees were knocked down along Kentucky Route 355.

Thunderstorm Wind, Owen

When
June 26, 1:27 PM EST to 1:37 PM EST
Where
Owen County, Monterey
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.420, -84.870

Several trees were knocked down along Kentucky Route 355.

Thunderstorm Wind, Boone

When
June 26, 2:09 PM EST to 2:19 PM EST
Where
Boone County, 2.33 mi NNE of Belleview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.010, -84.800

One tree was knocked down on Kentucky Route 18 near Botts Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753281, 753282, 753283, 753284.